Thyroid UK
87,798 members102,480 posts

Breathless back a

Hi

I have been trying to get my tsh down from over 100 since last October. So far have managed to get it down to 15 and my levo at 100mcg. The problem is every time I try to up my levo to 125 my breathing gets worse again. So much so I struggle just going up the stairs.

I have rung the thyroid clinic twice asking for a consultant to ring me back but they haven't. So I went to my gp who advised me to contact the Copd clinic as he reckons its respiratory problem but I don't think it is so haven't rang them.

I don't know what to do now as feel I am getting no help. My next appointment at thyroid clinic is in May but would like to feel better by then as feel my life is on hold. Can't even walk the shop round the corner. It's getting me down so much. My family don't understand either.

anyway my last results on 13 February are

tsh 15.34 (0.27 - 4.20)

ft4 - 15.1 (9.0 - 26.0)

ft3 - 3.7 (2.8 - 7.1)

hb 133 (120-150)

wbc 5.45 (4.00-11.00)

rbc 4.44 (4.10-5.10)

mcv 90.8 (80.0-100.0)

mchc 330 (315 - 345)

Would appreciate any suggestions.

Thankyou

Anne

23 Replies
oldestnewest

LottieAnne15, 'I don't know what to do now as feel I am getting no help.'

That isn't accurate. Your doctor told you to contact the COPD clinic. Just because you don't think that's your problem doesn't mean it isn't.

1 like
Reply

Even if you don't think it's COPD, it might be worth ringing the clinic if that's what the GP has advised so that you can rule it out and they might give you useful advice. It may be a case of elimination.

You should also rule out other deficiencies such as low iron, low vitamin B12, folate and vitamin D. If female and at the age of menopause, rule out calcium deficiency too.

2 likes
Reply

The reason I don't think it is my Copd is because my breathing only gets worse when I try to increase my levo tablets. I will give them a ring tomorrow and see what they say.

Thankyou for your replies

Reply

I take it you have a 100mcg tablet and a 25mcg tablet?

Are they the same brand? If not what are the brands you have and which is which?

Is the breathlessness only since you have added the new tablet?

Have you tried halving the tablet and seeing how you are on 112.5mcg?

Reply

Hi

yes they are the same brand Activis. I have tried halving them but still have problems.

I was on a steroid inhaler which was fine until I reached 4 weeks on 100 levo then every time I took it it made my breathing worse that day but was fine the day after. I only took it every other day because of that. I have stopped taking it now as last time I took it my throat filled up with phlegm and I struggled to breathe.

Now I am taking my salbutamol inhaler about 14 - 18 puffs a day which is too much.

I don't know what else to do.

Reply

You seem to have had the same problem before when trying to increase dose from 50 to 75mcg.

healthunlocked.com/thyroidu...

How did you manage to overcome that and get your Levo up to 100mcg?

Reply

The Endo told me to push through the symptoms to 75 and somehow I managed to get to 100. I have tried pushing through the breathing problems on 125 but it just gets too much.

Reply

Are you sure you haven't got a lung/chest infection brewing? I have COPD and bronchiectasis and have periods when my breathing is worse than normal, it's usually either an infection or the cold weather or windy weather causing it.

Reply

It could be. Maybe I should go back to the doctors and get checked out.

Thankyou so much for trying to help me.

Reply

You last post said endo had confirmed you have Hashimoto's

It's absolutely essential to test vitamin D, folate, ferritin

Ask GP to do so

What has GP prescribed for your low iron ?

Are you on gluten free diet? If not very many with Hashimoto's find it helps significantly

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

But ask GP for coeliac blood test first, plus testing of vitamin D, folate and B12

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

2 likes
Reply

Hi

My gp hasn't given me anything for my low iron. I did have vitamins tested in January but the receptionist wouldn't print the results off for me because it wasn't a Tuesday between certain hours lol. I keep forgetting to go back on a Tuesday to get them.

I have read about the gluten free helping and really do need to give it a go.

Thankyou for your help.

Reply

humanbean is iron and ferritin expert.

Hopefully will pop along to comment

Breathlessness can be linked to low iron

Can you add results.

1 like
Reply

Will try and get my results printed off tomorrow and put them on here. Thankyou

2 likes
Reply

Are you sure that the tablets are both Actavis? As far as I am aware they only do 100mcg and 50mcg. I have to cut a 50mcg Actavis in half to get a 25mcg dose.

2 likes
Reply

Correct - Actavis do not make a 25 microgram tablet.

Reply

The 25mcg tablets are in a bottle. I told the pharmacist I only get on with Actavis so thought that is what they are. They must be something else then.

Reply

Mercury Pharma is possible for 25mcg in bottle

Reply

In that case I would asked for the fifty and be certain what they are and get a good pill cutter. Mine was recommended from Amazon. Think it's called Pill Mate. You are probably reacting to something in the 25's. You can test that out by taking an antihistamine 1hour before your thyroid meds. If no probs then you are allergic to that combination of fillers. Ask the pharmacist what make they are as you need to know for future reference then tell the pharmacistcto mark it on your notes not to prescribe that one again and also tell your GP. He will have to give you a new prescription to replace the others so ask him to put No whatever it was on the script.

Reply

Morning I have told them I only get on with Actavis but they still give me different ones. I have to check every time I pick up a prescription. Last time my son picked it up for me and they gave him Teva. It is on my notes but apparently it doesn't come up when they do the prescription. I will ask them for the 50 Activis so I can cut them in half. Thankyou

Reply

Check the tablets and let us know any markings on them. It is straightforward to identify the UK levothyroxine products by their markings.

Reply

Iron transports oxygen around the body in the red blood cells. Low iron = Low Oxygen = Breathlessness. Low iron needs treating and monitoring.

2 likes
Reply

My Endo said my iron levels should be ok once my thyroid is back to the level it should be, but I have been trying to have liver every week. I did try the Feroglobulin but it gave me a tight chest for some reason. I seem to be allergic to a lot of things.

Reply

Hi everyone

I went to the Drs and ended up doing a urine sample which the nurse checked. She said there is some sugar in my water so wants me to do another sample in the morning and full bloods.

I have my blood test results from December (I thought it was January but that was my medichecks one for my tsh)

serum creatinine 86 (50 - 90)

serum sodium 138 (133 - 146)

serum potassium 4.8 (3.5 - 5.3)

serum total protein 73 (60 - 80)

ferritin 52 (15 - 350)

serum b12 707 (191-663)

serum folate12.2 (3.9-26.8)

my tsh result was 24.98 and t4 16.4 at the time but it has come down since then.

Thankyou

Reply

You may also like...